West Virginia, 2002

Winter Storm in West Virginia, December 4 to 5, 2002

December 4 to 5, 2002 · NWS RLX · 5 events in 5 counties and zones

Snow left a 2 to 4 inch cover, before changing to freezing rain. A quarter inch of ice accumulated on trees and power lines.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Snow left a 2 to 4 inch cover, before changing to freezing rain. A quarter inch of ice accumulated on trees and power lines. Elevations above 2800 feet saw as much as 6 inches of snow and a half inch of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 4, 3:00 PM EST, 1 hour earlier.

Area forecast discussion, Dec 4, 3:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST WED DEC 4 2002

*********************************************************************
300 PM EST WED DEC 4 2002

SHORT TERM THRU THURSDAY...
FORECAST CHANGES LITTLE FROM PREVIOUS.  WARM AIR STILL LOOKS LIKE IT
IS COMING IN ALOFT IN EXTREME SOUTH SO HAVE KEPT MIXTURE THERE.
HAVE ADDED A CHANCE OF SOME SLEET MIXING WITH SNOW BRIEFLY OVERNIGHT
IN SOUTHERN MOUNTAINS AND EXTREME SOUTHWEST AS WARM AIR MAY GET BACK
THAT FAR.

EXTENDED THURS NIGHT-WED
LEFT A FEW SNOW SHOWERS EARLY THURSDAY NIGHT IN MOUNTAINS ON A
DIMINISHING NW 850 FLOW.  WEAK FRONTAL BOUNDAY CROSSING REGION ON
SUNDAY ONLY WORTHY A 20 POP AND EXPECT ANY CHANCE OF PRECIP WILL BE
OVER BY EARLY EVE.  TUESDAY STORM...WENT WITH HPC SOLUTION WITH LOW
PROCEEDING UP THE WEST SIDE OF APPALACHIANS AND THE POSSIBILITY OF
MIXED PRECIP.  A LITTLE EARLY TO BE SPECIFIC ABOUT SITUATION AS SOME
MODELS ARE TAKING THE LOW MUCH FURTHER SOUTH AND EAST.

WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING
FOR ZONES WVZ033-034...WVZ035>038...WVZ046>047
WINTER WEATHER ADVISORY TONIGHT WVZ005>011...WVZ013>020...WVZ024>032.

VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES VAZ003>004.

KY...WINTER WEATHER ADVISORY TONIGHT KYZ101>103-10.

OH...WINTER WEATHER ADVISORY TONIGHT
OHZ066>067...OHZ075-076...OHZ083>087.

.END/AAR/DB

*********************************************************************
1045 AM EST WED DEC 4 2002

NO SIGNIFICANT CHANGES TO ZONE FORECASTS.  LATEST MODELS STILL LOOK
CONSISTANT WITH PREVIOUS RUN.  SNOW AMOUNTS IN OHIO MAY BE A BIT
HIGH AND MAY REQUIRE ADJUSTING IN THE AFTERNOON FORECAST.

RPY

*********************************************************************
955 PM EST TUE DEC 3 2002

WV IMAGERY SHOWING CIRRUS COVERING CWA AND THICKENING WITH TIME AND
LOWER MID DECK PUSHING INTO SOUTHERN KENTUCKY ATTM.  A LITTLE BIT
MORE OF A PRESSURE GRADIENT AT THE SFC THIS EVENING AS WELL THAN
PREVIOUSLY ANTICIPATED...CAUSING TEMPERATURES TO REMAIN RELATIVELY
STEADY OVER THE PAST COUPLE OF HOURS.  WITH A BIT MORE WIND AND
CLOUDS WILL ADJUST TEMPS UP A TAD WEST OF THE MTNS.  OTHERWISE
FORECAST LOOKS TO BE ON TRACK.

INTERESTING NOTE...THE ETA IS QUITE A BIT SLOWER WITH SYSTEM FOR
TOMORROW ON THE 00Z RUN AND DOES NOT BRING PRECIP IN UNTIL AFTER
18Z.  WILL LOOK AT AVN WHEN IT COMES IN FOR ANY CONSISTENCIES.

HC
*********************************************************************
345 PM EST TUE DEC 3 2002

TUESDAY NIGHT THROUGH THURSDAY...
WITH SYSTEM COMING IN THE TRICK IS FREEZING RAIN AND SLEET VS SNOW.
IN SW VA COUNTIES AND WYOMING/MCDOWELL THE SOUNDING ON BOTH ETA AND
AVN SHOWS BORDERLINE CONDITIONS FROM LATER WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT.  THE THREAT OF BOTH ICE AND SNOW PROMPTED THE
WARNING FOR THESE COUNTIES FOR LATER IN THE AFTERNOON AND NIGHT.  IN
THE MOUNTAINS THE HEAVIER PRECIPITATION WILL NOT BE GETTING INTO THE
MOUNTAINS UNTIL WEDNESDAY NIGHT SO WILL KEEP THE WATCH THERE.  THE
INCREASE IN ELEVATION SHOULD MAKE IT ALL SNOW IN THE MOUNTAIN
COUNTIES.  WEST OF THE MOUNTAINS SHOULD BE ALL SNOW AND AMOUNTS NEAR
ADVISORY NEARER THE MOUNTAINS ARE EXPECTED WITH ONLY LIGHT AMOUNTS
FROM AROUND THE OHIO RIVER WEST.  FLOW TURNS WESTERLY QUICKLY
THURSDAY SO HAVE CUT OFF PRECIPITATION BY MID DAY.

THURSDAY NIGHT THROUGH TUESDAY...
ANY REMAINING PRECIPITATION IN THE NORTHERN MOUNTAINS WILL TAPER OFF
ON THURSDAY NIGHT AS A HIGH PRESSURE SYSTEM BEGINS BUILDING ACROSS
THE REGION. THIS HIGH WILL PROVIDE DRY WEATHER FOR FRIDAY AND
SATURDAY. A COLD FRONT WILL THEN PROVIDE A CHANCE OF RAIN OR SNOW ON
SUNDAY AS IT PUSHES ACROSS THE AREA. MRF NOW SHOWS MONDAY DURING THE
DAY AS DRY WITH LOW PRESSURE MOVING SOUTH OF THE AREA MONDAY NIGHT
AND TUESDAY. THIS SCENARIO LOOKS VERY SIMILAR TO WEDNESDAY
NIGHT...BUT WILL NOT GO THAT STRONG SINCE DAY SEVEN.

.RLX...
WV...WINTER STORM WARNING 4PM WEDNESDAY THROUGH 8AM THURSDAY MORNING
FOR ZONES WVZ033-034.
WINTER STORM WATCH FROM 800 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES WVZ035>038...WVZ046>047.

VA...WINTER STORM WARNING FROM 400 PM EST WEDNESDAY UNTIL 800 AM EST
THURSDAY FOR ZONES VAZ003>004.

KY...NONE.
OH...NONE.

.END/AAR/RPY

*********************************************************************
1000 AM EST TUE DEC 3 2002

ON LATE MORNING UPDATE WILL BE MAKING TWO SIGNIFICANT CHANGES.  MAX
TEMPERATURES FOR THIS AFTERNOON WAY TO HIGH.  LOWERING MAX
TEMPERATURES 6 TO 8 DEGREES.

ADDING A WINTER STORM WATCH FOR WEDNESDAY NIGHT FOR SNOW IN THE
MOUNTAINS AND MIXED BAG OR SNOW IN SW VA AND TWO WEST VIRGINIA
COUNTIES BETWEEN SW VA AND MOUNTAINS.  MODELS IN AGREEMENT FOR
POTENTIAL WARNING CRITERIA SNOWFALL IN WATCH AREA.  WILL HOLD OFF TO
THE WEST OF THE MOUNTAINS BECAUSE THE ISENTROPIC LIFT IS CLEAR EAST
OF THE MOUNTAINS BUT NOT AS CLEAR TO THE WEST.  WILL WAIT FOR NEW
MODEL RUNS FOR DOING ANYTHING TO THE WEST.

.END/AAR

*********************************************************************
400 AM EST TUE DEC 3 2002

TODAY AND TONIGHT...

A COLD DOME OF HIGH PRESSURE BUILDS INTO THE REGION TODAY...ALONG
WITH COLD ADVECTION AND THE DECREASING CLOUDS AND THE LACK OF PCPN
WILL INCREASE THE HIGHS TEMPS AREAWIDE TODAY...AND UP THE LOW TEMPS
OVERNIGHT DUE TO AN INCREASING MOISTURE.  LIGHT TO MODERATE
NORTHEAST WINDS WILL KEEP A CHILL IN THE REGION TODAY.

WEDNESDAY THROUGH MONDAY...
TRIED TO SLOW DOWN THE ONSET OF GULF MOISTURE.  BELIEVE IT WILL TAKE
A LITTLE LONGER FOR THE ATMOSPHERE TO MOISTEN UP AFTER THE PAST
COUPLE DRY DAYS.  INCREASED POPS...AND WILL GIVE THE IDEA OF
ISSUING A WATCH FOR WINTER WEATHER TO THE DAY SHIFT.  LATEST MODELS
ARE INDICATING THE POSSIBILITY OF MIXED PRECIPITATION DURING THE
ONSET...BUT BELIEVE THAT THIS WILL BE FURTHER SOUTH.  HOWEVER...THIS
THINKING MAY CHANGE THE CLOSER WE GET TO THE EVENT.  KEPT MUCH OF
THE REMAINDER OF THE FORECAST SIMILAR TO THE PREVIOUS ISSUANCE...DID
TWEAK TEMPS A BIT TOO.

KF/ELW
*********************************************************************
Hazardous weather outlook, Dec 4, 3:00 PM EST, 1 hour before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A WINTER STORM WARNING HAS BEEN ISSUED FOR BUCHANAN AND DICKENSON
COUNTIES IN VA AND MCDOWELL AND WYOMING COUNTIES IN SOUTHERN WEST
VIRGINIA FOR 4 TO 6 INCHES OF SNOW WHICH MAY MIX WITH FREEZING RAIN
AND SLEET.  A WINTER STORM WARNING IS IN EFFECT IN THE EASTERN
MOUNTAINOUS AREAS FOR SNOW ACCUMULATIONS WHICH WILL RANGE FROM 5 TO
10 INCHES.  AN ADVISORY IS IN EFFECT WEST OF THE MOUNTAINS FOR
TONIGHT WHERE SNOW ACCUMULATIONS OF 2 TO 5 INCHES IS POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Fayette

When
December 4, 4:00 PM EST to December 5, 2:00 PM EST
Where
Fayette forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Nicholas

When
December 4, 4:00 PM EST to December 5, 2:00 PM EST
Where
Nicholas forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Raleigh

When
December 4, 4:00 PM EST to December 5, 2:00 PM EST
Where
Raleigh forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Webster

When
December 4, 4:00 PM EST to December 5, 2:00 PM EST
Where
Webster forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Wyoming

When
December 4, 4:00 PM EST to December 5, 2:00 PM EST
Where
Wyoming forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323780, 5323781, 5323782, 5323783, 5323784.